Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 22, NWS Brownsville, TX

May 27, 2009Cameron County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 27, 2009, 4:41 PM CDT for Cameron County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2009, 4:41 PM CDT (21:41 UTC)
Expired
May 27, 2009, 5:15 PM CDT
In force
34 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 27 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3147 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:20 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 27, 2:20 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
220 PM CDT WED MAY 27 2009

.DISCUSSION...MAIN FOCUS IN THE SHORT TERM WILL CONTINUE TO BE
THREAT FOR STRONG TO SEVERE THUNDERSTORMS ACROSS PORTIONS OF DEEP
SOUTH TX. CONTINUE TO MONITOR MCS THAT DEVELOPED DURING THE MRNG
HRS NORTH OF THE AREA AND CONTINUES TO IMPACT AREAS AROUND THE
COASTAL BEND. THE ACTIVITY HAS BEEN SHIFTING SEWD AND RADAR TRENDS
HAVE INDICATED DEVELOPMENT ON THE SOUTHERN FRINGES CLOSER TO OUR
CWA. ANTICIPATE THIS TREND TO CONTINUE WITH ADDITIONAL
DEVELOPMENT TO THE SOUTH ACROSS PORTIONS OF THE CENTRAL AND
EASTERN BRO CWA THRU THE AFTN/EVE POSSIBLY ALONG OUTFLOW. MAIN
THREAT WITH THE MOST SEVERE ACTIVITY WILL BE LARGE HAIL AND
DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE A CONCERN. SPC KEEPS
DEEP SOUTH TX IN SLIGHT RISK FOR SEVERE WEATHER THRU 12Z FRI.
DECIDED TO RETAIN HIGHER POPS HERE THRU TNGT AND THEN BREAK THEM
SLIGHTLY OVRNGT AND THEM BUMP THEM BACK UP DURING THE DAYTIME THU.
SFC COLD FRONT WILL CONTINUE TO SAG SWD INTO OUR AREA THRU THU.
EMBEDDED S/WV ENERGY IN THE MID LEVEL FLOW IS EXPECTED TO CONTINUE
TO INTERACT WITH THE VERY MOIST AND UNSTABLE AIRMASS THRU THAT
TIME PERIOD. PATTERN LOOKS TO PREVAIL THRU FRI AND WILL CONTINUE
TO MENTION CHC FOR THUNDERSTORMS. SLIGHTLY DRIER CONDITIONS
POSSIBLE FOR THE UPCOMING WEEKEND AS ACTIVITY MAY SHIFT BACK TO
THE WEST AND SOUTHWEST ACROSS MEXICO AND POTENTIALLY HAVE ONLY AN
IMPACT ALONG THE RIO GRANDE RIVER AND ADJACENT COUNTIES. CONTINUED
BLEND OF MAV/MET TEMPS THRU THE SHORT TERM AS LATEST GUIDANCE
CONTINUES TO REMAIN IN FAIRLY GOOD AGREEMENT. OVERALL TEMPERATURE
TREND SHOULD CONTINUE TO EXHIBIT NORMAL TO SLIGHTLY ABOVE NORMAL
FOR LATE MAY THRU THE FCST PERIOD.

&&

.AVIATION...THE MIDDAY BRO RAOB IS MAINTAINING THE POTENTIAL FOR
STRONG TO SEVERE THUNDERSTORMS IN DEEP SOUTH TEXAS TODAY WITH A CAPE
OF 3600 J/KG AND A PWAT OF AROUND 1.9 INCHES. THE CONV COMPLEX
THAT FIRED OVER THE CENTRAL AND EASTERN PORTIONS OF THE STATE IS
BUILDING SOUTHWARDS TOWARDS THE LOWER TX COASTLINE. THIS CONV
COMPLEX WILL HAVE THE POTENTIAL TO SERIOUSLY IMPACT THE LOWER RGV
AIRPORTS SEVERAL HOURS FROM NOW. WILL MAINTAIN VFR CONDITIONS IN
THE SHORT TERM WITH A TREND TOWARDS MVFR CONDITIONS LATER IN THE
TAF PERIOD AS THE CONV LINE GETS A LITTLE CLOSER.

&&

.MARINE...OTHER THAN THE CONV CURRENTLY MOVING INTO THE LOWER TX BAY
AND GULF WATERS. EXPECT FAIRLY BENIGN MARINE CONDITIONS TO PREVAIL
INTO THIS COMING WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  88  75  88 /  50  50  30  30
BROWNSVILLE          75  89  74  90 /  50  50  30  30
HARLINGEN            75  91  75  91 /  50  50  30  30
MCALLEN              76  90  75  91 /  50  50  30  30
RIO GRANDE CITY      78  94  75  93 /  50  50  30  30
SOUTH PADRE ISLAND   79  86  77  85 /  50  50  30  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS....57
MARINE/AVIATION...60
MESOSCALE...MARTINEZ
Hazardous weather outlook, May 27, 11:05 AM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1105 AM CDT WED MAY 27 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-281100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1105 AM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...REST OF TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND TONIGHT. ANY STRONG TO SEVERE THUNDERSTORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE
HAIL...AND LOCALIZED FLOODING FROM HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME STRONG TO
SEVERE...ARE POSSIBLE THURSDAY MORNING AND AFTERNOON. ANY OF THE
STRONG TO SEVERE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS...LARGE HAIL...AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD REPORT ANY OBSERVED SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN BROWNSVILLE.

TOMASELLI/SPEECE

In the hours before

Special weather statement, May 27, 11:50 AM CDT, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1150 AM CDT WED MAY 27 2009

TXZ248>257-272300-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA...RIO GRANDE CITY...ROMA...MCALLEN...EDINBURG...PHARR...
MISSION...WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
1150 AM CDT WED MAY 27 2009

...INTENSE THUNDERSTORMS BUILDING SOUTH TOWARDS DEEP SOUTH TEXAS...

THE COMBINATION OF THE APPROACH OF A COLD FRONT FROM THE NORTH
AND A VERY UNSTABLE AIRMASS IN PLACE OVER DEEP SOUTH TEXAS WILL
RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS DEEP SOUTH
TEXAS THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE
SEVERE PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.

THROUGH 6 PM THIS EVENING...THE GREATEST CHANCE FOR SEVERE WEATHER
WILL BE ALONG AND EAST OF THE HIGHWAY 281 CORRIDOR INCLUDING THE
COUNTIES OF HIDALGO...BROOKS...KENEDY...WILLACY AND CAMERON.

LATER TONIGHT AND INTO THURSDAY...THE THREAT OF STRONG OR SEVERE
THUNDERSTORMS WILL PERSIST ACROSS THE REGION AS THE COLD FRONT
SAGS CLOSER TO DEEP SOUTH TEXAS.

RESIDENTS OF DEEP SOUTH TEXAS SHOULD CLOSELY MONITOR NOAA WEATHER
RADIO OR THEIR LOCAL TELEVISION AND RADIO STATIONS THIS AFTERNOON
AND THIS EVENING FOR THE LATEST INFORMATION CONCERNING THIS
POTENTIAL SEVERE WEATHER SITUATION.

SPEECE
Local storm report, May 27, 3:29 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
329 PM CDT WED MAY 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     53 NE PORT MANSFIELD    27.09N 96.82W
05/27/2009  M43 MPH          GMZ175             XX   BUOY

&&

TS
Local storm report, May 27, 3:47 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
347 PM CDT WED MAY 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     PORT MANSFIELD          26.55N 97.43W
05/27/2009  M51 MPH          WILLACY            TX   CO-OP OBSERVER

&&

RV
Special weather statement, May 27, 4:17 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
417 PM CDT WED MAY 27 2009

TXZ255-257-272215-
INLAND CAMERON-COASTAL CAMERON-
417 PM CDT WED MAY 27 2009

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL PORTIONS OF CAMERON
COUNTY...

A THUNDERSTORM...MOVING EAST AT 10 MPH...WILL AFFECT LA PALOMA...SAN
BENITO...LANTANA AND LOZANO...UNTIL 515 PM CDT. GUSTY WINDS UP TO 50
MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME DAMAGE TO TREE LIMBS
AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL OCCUR.
MOTORISTS CAN EXPECT PONDING OF WATER ON ROADS...AND MINOR FLOODING
OF POOR DRAINAGE AREAS.

61/MC
Local storm report, May 27, 4:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
419 PM CDT WED MAY 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND GST     4 NE BAYVIEW            26.17N 97.35W
05/27/2009  M46 MPH          CAMERON            TX   ASOS

&&

TS

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:37 PM CDTSpecial Marine WarningBRO113 min
May 27, 2:26 PM CDTSevere Thunderstorm WarningBROKenedy64 min
May 27, 2:38 PM CDTAreal Flood AdvisoryBROKenedy82 min
May 27, 3:19 PM CDTSevere Thunderstorm WarningBROKenedy41 min
May 27, 3:28 PM CDTSpecial Marine WarningBRO92 min
May 27, 3:29 PM CDTSpecial Marine WarningBRO61 min
May 27, 4:30 PM CDTAreal Flood AdvisoryBROCameron90 min
May 27, 4:31 PM CDTSpecial Marine WarningBRO89 min
May 27, 4:58 PM CDTSpecial Marine WarningBRO32 min
May 27, 5:14 PM CDTSevere Thunderstorm WarningBROCameron46 min
May 27, 5:24 PM CDTSpecial Marine WarningBRO51 min
May 27, 5:25 PM CDTSpecial Marine WarningBRO65 min
May 27, 5:53 PM CDTSpecial Marine WarningBRO97 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.